Tornadoes · United States · Missouri · 2013
EF1 tornado, Gerster to Quincy, Missouri, January 29, 2013
From Gerster to Quincy, this EF1 tornado ran 8.6 miles across St. Clair and Hickory counties on January 29, 2013, touching down at 11:15 AM CST and reaching 400 yards wide. It killed nobody, and did $225,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 29, 2013
- Touchdown
- 11:15 AM CST (17:15 UTC)
- Lifted
- 11:25 AM CST (17:25 UTC)
- On the ground
- 10 minutes
- Path length
- 8.6 miles (13.8 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $225,000
- Counties
- St. Clair and Hickory counties
- Touchdown point
- 37.976, -93.611
- Lift-off point
- 38.025, -93.466
- Record number
- 1301291115-01
The damage survey
8 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- several trees uprooted facing mainly east and northeast.
- tin off barn roof. tree limbs snapped.
- limbs snapped & trees uprooted.
- limbs down and several trees uprooted.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front and associated deep trough moving across the central Plains states and Midwest caused a round of strong to severe thunderstorms to move across the Missouri Ozarks.
A NWS survey indicated that an EF-1 tornado touched down in St. Clair County about two miles northwest of Gerster and continued on the ground for about eight and a half miles into western Hickory County. The tornado lifted about a mile north of Quincy. The width was estimated at about 400 yards with an estimated maximum wind speed of 90 to 100 mph. This tornado destroyed at least four barns and outbuildings. The tornado tore half the roof off another barn. Several homes received minor roof damage and numerous trees were uprooted or snapped.
This tornado was a continuation of a track that started in St. Clair County. A NWS survey indicated that an EF-1 tornado touched down in St. Clair County about two miles northwest of Gerster and continued on the ground for about eight and a half miles into western Hickory County. The tornado lifted about a mile north of Quincy. The width was estimated at about 400 yards with an estimated maximum wind speed of 90 to 100 mph. This tornado destroyed at least four barns and outbuildings. The tornado tore half the roof off another barn. Several homes received minor roof damage and numerous trees were uprooted or snapped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jan 29, 10:27 AM CST, 48 minutes earlier.
Area forecast discussion, Jan 29, 10:27 AM CST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1027 AM CST TUE JAN 29 2013 ...MESOSCALE DISCUSSION... .UPDATE... /ISSUED 1025 AM CST TUE JAN 29 2013/ HAVE UPDATED EHWO AND ZFP TO ENHANCE TIMING AND EXPECTED ARRIVAL OF SEVERE THREAT. SPECIAL SGF RAOB EXPECTED TO BE RELEASED TOWARD 18Z. EARLY MORNING CONVECTION WAS SHOWING SIGNS OF POOR MID LEVEL LAPSE RATES...HOWEVER WITHIN THE PAST HOUR CONVECTION HAS STARTED TO SHOW SIGNS THAT THE INITIAL STAGES OF HEIGHT FALLS AND SLIGHTLY COOLER MID LEVELS WERE STARTING TO ENHANCE UPDRAFT STRENGTH. TORNADO THREAT TO BE INITIALLY TIED TO ZONE OF SLIGHTLY HIGHER SURFACE DEW POINTS AND ASSOCIATED LOW LEVEL CAPE WITH EVEN SOME SURFACE BASED CAPE STARTING TO BE REALIZED OVER SOUTHEAST KANSAS INTO EXTREME SOUTHWEST MISSOURI...THOUGH DAMAGING WINDS STILL ANTICIPATED TO BE MAIN THREAT. AS MEAN TROF ARRIVES THIS AFTERNOON...SREF DEPICTS STRONG HEIGHT FALLS AND COOLING MID LEVELS WHICH WILL BOOST UPDRAFT STRENGTH BUT SURFACE CAPES TO TOP OUT AROUND 750. DCAPE WILL ALSO BECOME ENHANCED EAST OF HIGHWAY 65 HOWEVER. CONSEQUENTLY...EXPECT INDIVIDUAL CELLS TO SHOW PERIODS OF ROTATION BEFORE TRANSITIONING TO LINE SEGMENTS. TORNADOES CANNOT BE RULED OUT...BUT PROFILES CONTINUE TO SUGGEST DAMAGING WIND TO 70 MPH TO BE MAIN THREAT. LINE ORIENTATION AND CELL MOVEMENT WILL ALSO NEED TO BE MONITORED FOR RAINFALL. GROUND IS EXTREMELY DRY...HOWEVER COULD SEE ISOLATED FLOODING AS CONVECTION BECOMES ENHANCED THIS AFTERNOON INTO THIS EVENING. RUNNELS && .DISCUSSION... /ISSUED 100 AM CST TUE JAN 29 2013/ NEAR TERM...ISOLATED SHOWERS/TSTMS EXTEND FROM WEST CENTRAL MO SW INTO SOUTHEAST KS AND FAR NE OK IN STRONG WARM AIR ADVECTION. HI RES MODELS HAVE HINTED AT THIS AREA FOR SOME CONVECTIVE DEVELOPMENT FOR THE PAST 24 HOURS. MLCAPES IN THIS AREA HAVE BEEN 500-1000 J/KG IN A NARROW CORRIDOR FROM THE THE KC METRO INTO EASTERN KS AND CENTRAL OK. PROGGED HODOGRAPHS WOULD SUPPORT ROTATING UPDRAFTS/SUPERCELLS IF MORE VIGOROUS CONVECTION CAN TAKE PLACE. THE OVERALL NEGATIVES FOR MORE WIDESPREAD CONVECTION IN THE NEAR TERM (NEXT COUPLE OF HOURS) ARE THE LACK OF LOW LEVEL CONVERGENCE WITH THE MAIN SFC FRONT AND DRY LINE HANGING BACK TO THE WEST...AND WEAK OVERALL LIFT. WE ARE JUST STARTING TO SEE MID LEVEL HEIGHT FALLS/SYNOPTIC SCALE LIFT WITH THE ADVANCING UPPER TROUGH OVER THE ROCKIES. THINK THAT ACTIVITY OVER THE WESTERN CWFA AND POINTS JUST TO THE WEST WILL GRADUALLY INCREASE THROUGH 6 AM WITH A GRADUAL UPTICK IN SEVERE POTENTIAL OVER THE NEXT FEW HOURS. GIVEN THE MORE DISCRETE INITIAL DEVELOPMENT...WILL HAVE MORE OF A THREAT FOR SUPERCELLS WITH A BRIEF TORNADO AND WIND THREAT. AS THE UPPER TROUGH CONTINUES TO APPROACH...WE WILL SEE LOW PRESSURE SHIFT EAST INTO THE CWFA DURING THE AFTERNOON AND EVENING. OVERALL...CONVECTION SHOULD BLOSSOM TOWARD DAYBREAK OVER OK AND KS AND SHIFT QUICKLY EAST AND NORTHEAST DURING THE DAY..AND THIS MAY LIMIT THE SEVERE STORM THREAT FOR A SHORT TIME BY LIMITING OVERALL INSTABILITY. HOWEVER...THE SFC PATTERN BECOMES MORE INTERESTING LATE IN THE DAY AND THIS EVENING. THE HIGH RES NAM DEPICTS A DRY LINE OR PREFRONTAL TROUGH...THE NORTHERN EXTENT OF WHICH NOSES INTO FAR SOUTHWEST MO BETWEEN 30/00Z-03Z EARLY THIS EVENING...THEN MOVES QUICKLY ACROSS FAR SOUTHERN MO EXITING THE CWFA BY 06Z/MIDNIGHT. MEANWHILE...THE COLD FRONT WILL ALSO SHIFT EAST INTO THE REGION LATE THIS AFTERNOON AND THIS EVENING AS WELL...WITH THE POTENTIAL FOR SQUALL LINE DEVELOPMENT. WEAKER INSTABILITY OVER THE NORTHERN CWFA WILL PROBABLY LIMIT SEVERE POTENTIAL TO SEVERE WIND WITH A DEVELOPING SQUALL LINE/FORCING ALONG THE SFC FRONT. FARTHER SOUTH...EAST OF MO HWY 65 AND SOUTH OF I-44...AND PARTICULARLY SOUTH OF MO HWY 60...STRONGER INSTABILITY AHEAD OF THE DRY LINE...A MORE N-S ORIENTATION OF THE DRY LINE ITSELF WITH LOW LEVEL SHEAR VECTORS MORE NORMAL TO THE DRY LINE/SFC TROUGH (POSSIBLE BETTER CHANCE FOR DISCRETE STORM DEVELOPMENT)...AND STEEPER LOW LEVEL LAPSE RATES...AND OF COURSE STRONG WINTERTIME VERTICAL SHEAR...WILL SUPPORT A HIGHER RISK FOR EITHER DAMAGING WINDS WITH BOWING LINE SEGMENTS...OR SUPERCELLS EITHER WITH DISCRETE CELLS OR EMBEDDED WITH THE LINE. THIS WILL BE A COMPLEX MESOSCALE SITUATION AND A LOT WILL HINGE ON THE OVERALL AVAILABLE INSTABILITY WITH THE POTENTIAL FOR NUMEROUS SHOWERS/TSTMS IN THE WARM SECTOR WHICH MAY LIMIT LOW LEVEL HEATING. THE 00Z NAM IS SHOWING MLCAPE VALUES ON THE ORDER OF 700-800 J/KG OVER FAR SOUTHERN MO THIS EVENING WHICH GIVEN OTHER PARAMETERS IS STILL SUFFICIENT TO SUPPORT SEVERE STORMS IN LATE JAN. AGAIN...THIS ENHANCED THREAT WILL LIKELY OCCUR MID/LATE THIS AFTERNOON AND THIS EVENING OVER FAR SOUTHERN MO...PARTICULARLY SOUTH CENTRAL MO. NEXT SHIFTS WILL BE WATCHING THE UNFOLDING MESOSCALE TRENDS CLOSELY. WE COULD SEE SOME VERY LIGHT SNOW/FLURRIES ON THE BACK SIDE OF THE PRECIP AS IT EXITS LATE TONIGHT/EARLY WED. NOT LOOKING AT MUCH IMPACT. COLD TEMPERATURES WILL GRADUALLY MODERATE TOWARD THE END OF THE WEEK. DSA && .AVIATION... FOR THE 12Z TAFS...MVFR FLIGHT CONDITIONS WERE IN PLACE FOR THE JOPLIN AND SPRINGFIELD TERMINALS EARLY THIS MORNING. LOW LEVEL WIND SHEAR REMAINS POSSIBLE THROUGH MOST OF THE MORNING HOURS. AN APPROACHING COLD FRONT AND ASSOCIATED STORMS ARE EXPECTED TO IMPACT THE REGION THROUGH THIS EVENING. FLIGHT CONDITIONS ARE EXPECTED TO FALL BELOW IFR AT TIMES ASSOCIATED WITH THUNDERSTORMS THIS AFTERNOON. OTHERWISE MVFR FLIGHT CONDITIONS WITH CEILINGS AND VISIBILITIES WILL OCCUR THROUGH THIS EVENING. A PERIOD OF IMPROVEMENT TO VFR IS EXPECTED BETWEEN 05-06Z THROUGH 09-10Z. ADDITIONAL MVFR CLOUD COVER BEHIND THE FRONT AND STORMS SYSTEM WILL THEN BRING LOW CLOUDS BACK ACROSS THE OZARKS FOR WEDNESDAY MORNING. HATCH && .PREV DISCUSSION... /ISSUED 538 AM CST TUE JAN 29 2013/ /ISSUED 100 AM CST TUE JAN 29 2013/ NEAR TERM...ISOLATED SHOWERS/TSTMS EXTEND FROM WEST CENTRAL MO SW INTO SOUTHEAST KS AND FAR NE OK IN STRONG WARM AIR ADVECTION. HI RES MODELS HAVE HINTED AT THIS AREA FOR SOME CONVECTIVE DEVELOPMENT FOR THE PAST 24 HOURS. MLCAPES IN THIS AREA HAVE BEEN 500-1000 J/KG IN A NARROW CORRIDOR FROM THE THE KC METRO INTO EASTERN KS AND CENTRAL OK. PROGGED HODOGRAPHS WOULD SUPPORT ROTATING UPDRAFTS/SUPERCELLS IF MORE VIGOROUS CONVECTION CAN TAKE PLACE. THE OVERALL NEGATIVES FOR MORE WIDESPREAD CONVECTION IN THE NEAR TERM (NEXT COUPLE OF HOURS) ARE THE LACK OF LOW LEVEL CONVERGENCE WITH THE MAIN SFC FRONT AND DRY LINE HANGING BACK TO THE WEST...AND WEAK OVERALL LIFT. WE ARE JUST STARTING TO SEE MID LEVEL HEIGHT FALLS/SYNOPTIC SCALE LIFT WITH THE ADVANCING UPPER TROUGH OVER THE ROCKIES. THINK THAT ACTIVITY OVER THE WESTERN CWFA AND POINTS JUST TO THE WEST WILL GRADUALLY INCREASE THROUGH 6 AM WITH A GRADUAL UPTICK IN SEVERE POTENTIAL OVER THE NEXT FEW HOURS. GIVEN THE MORE DISCRETE INITIAL DEVELOPMENT...WILL HAVE MORE OF A THREAT FOR SUPERCELLS WITH A BRIEF TORNADO AND WIND THREAT. AS THE UPPER TROUGH CONTINUES TO APPROACH...WE WILL SEE LOW PRESSURE SHIFT EAST INTO THE CWFA DURING THE AFTERNOON AND EVENING. OVERALL...CONVECTION SHOULD BLOSSOM TOWARD DAYBREAK OVER OK AND KS AND SHIFT QUICKLY EAST AND NORTHEAST DURING THE DAY..AND THIS MAY LIMIT THE SEVERE STORM THREAT FOR A SHORT TIME BY LIMITING OVERALL INSTABILITY. HOWEVER...THE SFC PATTERN BECOMES MORE INTERESTING LATE IN THE DAY AND THIS EVENING. THE HIGH RES NAM DEPICTS A DRY LINE OR PREFRONTAL TROUGH...THE NORTHERN EXTENT OF WHICH NOSES INTO FAR SOUTHWEST MO BETWEEN 30/00Z-03Z EARLY THIS EVENING...THEN MOVES QUICKLY ACROSS FAR SOUTHERN MO EXITING THE CWFA BY 06Z/MIDNIGHT. MEANWHILE...THE COLD FRONT WILL ALSO SHIFT EAST INTO THE REGION LATE THIS AFTERNOON AND THIS EVENING AS WELL...WITH THE POTENTIAL FOR SQUALL LINE DEVELOPMENT. WEAKER INSTABILITY OVER THE NORTHERN CWFA WILL PROBABLY LIMIT SEVERE POTENTIAL TO SEVERE WIND WITH A DEVELOPING SQUALL LINE/FORCING ALONG THE SFC FRONT. FARTHER SOUTH...EAST OF MO HWY 65 AND SOUTH OF I-44...AND PARTICULARLY SOUTH OF MO HWY 60...STRONGER INSTABILITY AHEAD OF THE DRY LINE...A MORE N-S ORIENTATION OF THE DRY LINE ITSELF WITH LOW LEVEL SHEAR VECTORS MORE NORMAL TO THE DRY LINE/SFC TROUGH (POSSIBLE BETTER CHANCE FOR DISCRETE STORM DEVELOPMENT)...AND STEEPER LOW LEVEL LAPSE RATES...AND OF COURSE STRONG WINTERTIME VERTICAL SHEAR...WILL SUPPORT A HIGHER RISK FOR EITHER DAMAGING WINDS WITH BOWING LINE SEGMENTS...OR SUPERCELLS EITHER WITH DISCRETE CELLS OR EMBEDDED WITH THE LINE. THIS WILL BE A COMPLEX MESOSCALE SITUATION AND A LOT WILL HINGE ON THE OVERALL AVAILABLE INSTABILITY WITH THE POTENTIAL FOR NUMEROUS SHOWERS/TSTMS IN THE WARM SECTOR WHICH MAY LIMIT LOW LEVEL HEATING. THE 00Z NAM IS SHOWING MLCAPE VALUES ON THE ORDER OF 700-800 J/KG OVER FAR SOUTHERN MO THIS EVENING WHICH GIVEN OTHER PARAMETERS IS STILL SUFFICIENT TO SUPPORT SEVERE STORMS IN LATE JAN. AGAIN...THIS ENHANCED THREAT WILL LIKELY OCCUR MID/LATE THIS AFTERNOON AND THIS EVENING OVER FAR SOUTHERN MO...PARTICULARLY SOUTH CENTRAL MO. NEXT SHIFTS WILL BE WATCHING THE UNFOLDING MESOSCALE TRENDS CLOSELY. WE COULD SEE SOME VERY LIGHT SNOW/FLURRIES ON THE BACK SIDE OF THE PRECIP AS IT EXITS LATE TONIGHT/EARLY WED. NOT LOOKING AT MUCH IMPACT. COLD TEMPERATURES WILL GRADUALLY MODERATE TOWARD THE END OF THE WEEK. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jan 29, 4:37 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 437 AM CST TUE JAN 29 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 437 AM CST TUE JAN 29 2013 ...SEVERE WEATHER POSSIBLE TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE THROUGH THE AREA TONIGHT. A DRY LINE OVER CENTRAL KANSAS AND OKLAHOMA WILL ALSO ADVANCE INTO FAR SOUTHERN MISSOURI THIS EVENING. ISOLATED THUNDERSTORMS OVER PARTS OF THE REGION EARLY TODAY ARE EXPECTED TO INCREASE IN COVERAGE THIS MORNING. SEVERE STORMS WILL BE POSSIBLE INCLUDING DAMAGING WINDS...SEVERE HAIL...AND POSSIBLY AN ISOLATED TORNADO...BUT THE OVERALL SEVERE WEATHER THREAT THROUGH THE MORNING IS EXPECTED TO BE LIMITED. AS THE COLD FRONT AND DRY LINE MOVE INTO THE REGION THIS AFTERNOON AND THIS EVENING...SEVERE WEATHER CHANCES ARE EXPECTED TO INCREASE AFTER 2 PM AND LAST INTO THE EVENING HOURS. WHILE INSTABILITY IS EXPECTED TO BE LIMITED...ENOUGH IS EXPECTED TO BE IN PLACE FOR SEVERE WEATHER...PARTICULARLY OVER FAR SOUTHERN MISSOURI WHERE SOMEWHAT STRONGER INSTABILITY WILL EXIST. ONE OR TWO LINES OF STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT WITH DAMAGING THUNDERSTORM WINDS THE MAIN HAZARD. ISOLATED SUPERCELL THUNDERSTORMS EITHER AHEAD OF THE LINES OF STORMS...OR EMBEDDED WITHIN THEM...WILL HAVE THE CHANCE TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WITH THE BEST CHANCES SOUTH OF MISSOURI HIGHWAY 60. HEAVY RAINFALL IS ALSO EXPECTED IN SOME AREAS WITH THE BEST CHANCES OVER EASTERN SECTIONS OF THE MISSOURI OZARKS WHERE WIDESPREAD 1.5 TO 2.0 INCHES OR RAIN ARE EXPECTED. STRONG SOUTH WINDS AHEAD OF THE COLD FRONT WILL PRODUCE WIND GUSTS OF 30 TO 40 MPH AT TIMES TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT SOME POINT LATER TODAY OR TONIGHT FOR PARTS OF THE OUTLOOK AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Special weather statement, Jan 29, 9:21 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
921 AM CST TUE JAN 29 2013
KSZ073-291545-
BOURBON KS-
921 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON COUNTY UNTIL 945
AM CST...
AT 917 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVON...OR 6 MILES NORTHWEST OF FORT
SCOTT...MOVING EAST AT 50 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...HIATTVILLE...MARMATON...PAWNEE STATION AND REDFIELD.
PEOPLE IN EASTERN BOURBON COUNTY...INCLUDING FORT SCOTT...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST TUESDAY AFTERNOON
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3804 9483 3804 9462 3797 9461 3768 9463
3768 9498
TIME...MOT...LOC 1521Z 250DEG 42KT 3790 9474
KARDELLLocal storm report, Jan 29, 9:50 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 AM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TSTM WND GST 4 W GIRARD 37.51N 94.91W
01/29/2013 E45 MPH CRAWFORD KS LAW ENFORCEMENT
&&
JCOLUCCILocal storm report, Jan 29, 10:28 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 AM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM TSTM WND DMG 1 S GIRARD 37.50N 94.84W
01/29/2013 CRAWFORD KS LAW ENFORCEMENT
POWER POLE REPORTED LEANING OVER ROAD DUE TO HIGH WINDS.
&&
JCOLUCCILocal storm report, Jan 29, 11:14 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 AM CST TUE JAN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM TSTM WND DMG 3 S CEDAR SPRINGS 37.83N 93.89W
01/29/2013 CEDAR MO LAW ENFORCEMENT
BARN AND POWER LINES REPORTED DOWN OR DAMAGED.
&&
JCOLUCCIThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
5.3 hours before the tornado, 124 km from the path. January 29, 2013.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 265 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 5.9 K/km
Springfield, MO (KSGF), 00:00Z
6.7 hours after it, 124 km from the path. January 30, 2013.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -404 m²/s²
- 0-3 km storm-relative helicity
- -559 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Clinton (GLY), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 86 km away, was scanning. The volume nearest the touchdown began at 17:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of January 29, 2013
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 29 | 6:48 AM CST | EF1 | Logan, OK | 1.1 | 40 | $200,000 | ||
| January 29 | 11:00 AM CST | EF1 | Cedar, MO | 2.7 | 200 | $100,000 | ||
| January 29 | 2:55 PM CST | EF2 | Crawford, OK to AR | 9.0 | 700 | $20,000 | ||
| January 29 | 3:14 PM CST | EF1 | Warren, MO | 1.2 | 40 | |||
| January 29 | 3:34 PM CST | EF1 | Washington, AR | 4.2 | 400 | $500,000 | ||
| January 29 | 3:36 PM CST | EF0 | Lincoln, MO | 1.7 | 30 | |||
| January 29 | 3:57 PM CST | EF1 | Madison, AR | 2.0 | 350 | $250,000 | ||
| January 29 | 6:15 PM CST | EF0 | Wood, TX | 0.2 | 325 | $5,000 | ||
| January 29 | 6:48 PM CST | EF0 | Bolivar, MS | 0.5 | 50 | $5,000 | ||
| January 29 | 8:01 PM CST | EF0 | Pulaski, AR | 5.3 | 50 | $10,000 | ||
| January 29 | 8:14 PM CST | EF1 | Ripley, MO | 0.3 | 100 | $100,000 | ||
| January 29 | 8:45 PM CST | EF2 | Butler, MO | 3.4 | 100 | $60,000 | ||
| January 29 | 8:51 PM CST | EF0 | Drew, AR | 3.6 | 50 | $20,000 | ||
| January 29 | 9:13 PM CST | EF1 | Cape Girardeau, MO | 5.5 | 100 | $250,000 | ||
| January 29 | 9:13 PM CST | EF1 | Cape Girardeau, MO | 6.8 | 100 | $80,000 | ||
| January 29 | 9:36 PM CST | EF2 | West Carroll Parish, LA | 5.4 | 100 | $250,000 | ||
| January 29 | 9:38 PM CST | EF0 | Franklin, IL | 0.6 | 75 | |||
| January 29 | 10:16 PM CST | EF2 | Saline, IL | 1.0 | 125 | 2 | $200,000 | |
| January 29 | 11:10 PM CST | EF1 | Bolivar, MS | 5.5 | 150 | $175,000 | ||
| January 29 | 11:36 PM CST | EF0 | Calloway, KY | 2.1 | 100 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.